Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS New Orleans, LA

May 29, 2005Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 29, 2005, 5:49 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 5:49 PM CDT (22:49 UTC)
Expired
May 29, 2005, 7:45 PM CDT
In force
116 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 292251
FFWLIX
MSC045-047-300045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
549 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT

* UNTIL 745 PM CDT

* AT 543 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS         
  INDICATED 3 TO 5 INCHES OF RAIN HAD FALLEN ACROSS SOUTHERN         
  SECTIONS OF HANCOCK AND HARRISON COUNTIES. ADDITION THUNDERSTORMS  
  WILL CONTINUE TO PRODUCE OCCASIONAL MODERATE TO HEAVY RAIN ACROSS  
  SECTIONS OF HANCOCK AND HARRISON COUNTIES THROUGH 745 PM CDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3030 8960 3017 8946 3036 8893 3062 8909

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 5:20 PM CDT, 29 minutes earlier.

Area forecast discussion, May 29, 5:20 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT SUN MAY 29 2005

.UPDATE...
SENT OUT UPDATE TO ZONES TO ADD SEVERE THUNDERSTORM WATCH #350 IN
EFFECT FOR TONIGHT UNTIL MIDNIGHT FOR SE LA ALONG AND NORTH OF A
LINE FROM PLAQUEMINE TO WHITEHALL...LAKE PONTCHARTRAIN AND NWD
INCLUDING THE EXTREME SRN COUNTIES IN SW MS.

&&

.PREVIOUS DISCUSSION...
THIS AFTERNOON SURFACE FRONTAL BOUNDARY STILL ACROSS THE ARKLAMISS
TO OUR N. AN UPPER LOW CURRENTLY SPINS ACROSS SC TX. THIS LOW WILL
MOVE NE ACROSS THE SE TX COAST TONIGHT AND INTO THE SE LA/S MS
COAST. EXIT STAGE RIGHT DISTURBANCE #1 ENTER BAM...#2 BY EARLY
MORNING. WILL BE IN A FAVORABLE PATTERN TONIGHT FOR STORMS TO FILL
IN TONIGHT LATE AHEAD OF THE NEXT UPPER LEVEL SYSTEM APPROACHING AS
WILL HAVE A DECENT JET COMING AROUND THE S SIDE OF THE LOW TONIGHT.
WILL THEREFORE GO WITH SCATTERED POPS FOR THIS EVENING WITH
INCREASING CHANCES AFTER MIDNIGHT. AFTER THAT NOT MUCH BREAK WITH
ONE SYSTEM AFTER ANOTHER MOVING ACROSS IN THE UPPER FLOW THROUGH MID
WEEK ALONG A FRONT THAT SHOULD STALL OUT OVER THE AREA LATE MONDAY.
THE FAUCET IS ON...COULD CONTINUE TO GET SOME HEAVY DOWNPOURS
THROUGH THE WEEK AS THIS AIR MASS REMAINS ON THE JUICY SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  82  70  82 /  70  90  60  70
BTR  71  83  72  83 /  70  90  60  70
MSY  74  85  73  84 /  70  90  60  70
GPT  73  83  73  83 /  50  90  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

8

In the hours before

Special weather statement, May 29, 2:54 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 PM CDT SUN MAY 29 2005

LAZ034>040-046>050-056>065-MSZ077-080-292200-
ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-EAST FELICIANA LA-
HANCOCK MS-IBERVILLE LA-LIVINGSTON LA-ORLEANS LA-PEARL RIVER MS-
POINTE COUPEE LA-ST. CHARLES LA-ST. HELENA LA-ST. JAMES LA-
ST. JOHN THE BAPTIST LA-ST. TAMMANY LA-TANGIPAHOA LA-
UPPER JEFFERSON LA-UPPER LAFOURCHE LA-UPPER PLAQUEMINES LA-
UPPER ST. BERNARD LA-UPPER TERREBONNE LA-WASHINGTON LA-
WEST BATON ROUGE LA-WEST FELICIANA LA-
254 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORMS DEVELOP ONCE AGAIN ACROSS THE AREA...

A VERY UNSTABLE AND UNSETTLED AIRMASS IN ADVANCE OF A STRONG UPPER
LEVEL DISTURBANCE APPROACHING THE AREA FROM THE TEXAS COAST CONTINUES
TO PRODUCE NEW THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

AT 254 PM CDT...RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING FROM
LIVONIA TO BATON ROUGE TO NEAR NEW ORLEANS. OTHERS WERE RAPIDLY
DEVELOPING FROM MANDEVILLE TO CENTRAL HANCOCK COUNTY MISSISSIPPI.
MEANWHILE...SATELLITE IMAGERY INDICATED A DISTINCTIVE UPPER LEVEL LOW
PRESSURE SYSTEM MOVING ALONG THE TEXAS COASTAL PLAINS NEAR VICTORIA
TEXAS. THIS SYSTEM WILL MAKE CONDITIONS FAVORABLE FOR HEAVY RAINS AND
STRONG THUNDERSTORMS TO CONTINUE THROUGHOUT THE NIGHT AND INTO
MEMORIAL DAY.

IN THE SHORT-TERM EXPECT BRIEF HEAVY RAINS AND FREQUENT LIGHTNING
FROM MOST OF THE STORMS THIS AFTERNOON AND EVENING. WIND GUSTS TO 50
MPH CAN BE GENERATED AND SMALL HAIL MAY ALSO FALL FROM SOME OF THE
STRONGER STORMS. TOWARDS MIDNIGHT AND THROUGH DAYBREAK MONDAY...SOME
OF THE STORMS MAY ONCE AGAIN BECOME SEVERE WITH LARGER HAIL AND
DESTRUCTIVE WINDS. RAINFALL MAY PERSIST CONSIDERABLY LONGER AND POSE
A MINOR FLOOD THREAT FROM TRAINING EFFECTS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS THROUGHOUT THE
REMAINDER OF THIS AFTERNOON AND DURING THE OVERNIGHT HOURS.

24
Local storm report, May 29, 3:16 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          15 N KILN               30.63N 89.43W
05/29/2005                   HANCOCK            MS   EMERGENCY MNGR

            SIGHTING OF A BRIEF TOUCHDOWN AND LIFTED BACK UP NEAR THE
            INTERSECTION OF HIGHWAY 603 AND 53 NEAR NECAISE.

0308 PM     FUNNEL CLOUD     5 NE DESTREHAN          30.01N 90.31W
05/29/2005                   ST. CHARLES        LA   EMERGENCY MNGR

            SPOTTED BY MOTORIST FROM THE I-310 BRIDGE LOOKING
            NORTHEAST. REPORTED AS DECENDING THEN LIFTED.

&&

RICKS
Local storm report, May 29, 4:10 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LIVINGSTON              30.50N 90.75W
05/29/2005  0.88 INCH        LIVINGSTON         LA   BROADCAST MEDIA

            RELAYED PUBLIC REPORT FROM WAFB-TV BATON ROUGE.

&&

RICKS
Local storm report, May 29, 4:19 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          GULFPORT                30.39N 89.07W
05/29/2005                   HARRISON           MS   EMERGENCY MNGR

            REPORT OF A POSSIBLE TOUCHDOWN NEAR THE LONG BEACH AND
            GULPORT CITY LIMITS.

&&

RICKS
Local storm report, May 29, 4:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MOUNT HERMAN            30.96N 90.30W
05/29/2005                   WASHINGTON         LA   BROADCAST MEDIA

            REPORTS OF TREES DOWN AND BARN ROOF BLOWN OFF IN THE
            PLEASANT HILL ROAD AREA. RELAYED BY WDSU-TV
            METEOROLOGIST.

&&

RICKS
Special weather statement, May 29, 5:09 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CDT SUN MAY 29 2005

LAZ040-292245-
ST TAMMANY-
509 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORMS AFFECTING ST TAMMANY PARISH...

STRONG THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 12 WILL
MOVE NORTHEAST ACROSS ST TAMMANY PARISH THROUGH 6 PM. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND
HEAVY DOWNPOURS OF RAIN AS THEY AFFECT AREAS AROUND SLIDELL...
MANDEVILLE...COVINGTON AND PEARL RIVER.

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:58 AM CDTSevere Thunderstorm WarningLIXJackson53 min
May 29, 12:39 PM CDTSevere Thunderstorm WarningLIXPearl River36 min
May 29, 3:36 PM CDTTornado WarningLIXHancock26 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningLIXHarrison49 min
May 29, 4:20 PM CDTTornado WarningLIXHarrison28 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningLIXWilkinson28 min
May 29, 5:40 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson50 min
May 29, 6:19 PM CDTTornado WarningLIXAmite41 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningLIXWilkinson55 min
May 29, 6:58 PM CDTTornado WarningLIXPike47 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.